An emergency meeting is being called after receiving more than 200 preliminary reports of myocarditis or heart inflammation among people who’ve received mRNA-based COVID-19 vaccines, Pfizer and Moderna.
The health problem is predominantly affecting young men and teenage boys between 16 and 24 years old.
That’s one of the reasons that the CDC is taking a deeper dive into this to see if they can figure out what the associations are with these previous healthy boys and the association with the vaccine.
While extremely rare, Dr. William Hartman with UW Health urges people to be aware of symptoms that typically occur a few days after the second dose. Including chest and shoulder pain, fever and an overall sick feeling. He says most cases can be treated with Tylenol.
"If it progresses to a little bit more serious where the child has to be put into the hospital, it can involve corticosteroids or perhaps even IV immunoglobulin," said Hartman.
18 and 16-year-old Liam and Aiden Martel recently completed their vaccine series.
"I just got my second on June 8. I’m feeling fine. The first two days I was a little tired," Aiden said.
Neither brother experienced any heart-related issues and says they aren’t too concerned knowing that the risk is minimal.
"As long as they’re keeping an eye on it and as a whole, we’re just making sure people are being taken care of, I don’t see a huge issue," Liam said.
Hartman said it’s unlikely the CDC will pause the use of the shots altogether amid the investigation, as it did with the Johnson and Johnson vaccine. Instead, he said the condition could warrant a new warning on the label.
"You should still proceed with getting the vaccine. The benefits of getting the vaccine greatly outweigh the risks," Hartman said.